Sodium–glucose cotransporter-2 inhibition and acidosis in patients with type 2 diabetes: a review of US FDA data and possible conclusions
D’Elia, John A
Segal, Alissa R
Bayliss, George P
MetadataShow full item record
CitationD’Elia, John A, Alissa R Segal, George P Bayliss, and Larry A Weinrauch. 2017. “Sodium–glucose cotransporter-2 inhibition and acidosis in patients with type 2 diabetes: a review of US FDA data and possible conclusions.” International Journal of Nephrology and Renovascular Disease 10 (1): 153-158. doi:10.2147/IJNRD.S135899. http://dx.doi.org/10.2147/IJNRD.S135899.
AbstractObjective: To evaluate whether adverse event reports to the US Food and Drug Administration on incidents of ketoacidosis from use of sodium glucose cotransport inhibitors (SGLT2 inhibitors) provide insight into ways this new class of drugs is being prescribed with other antihyperglycemic agents; to examine possible mechanisms to explain ketoacidosis. Design and methods Reports of adverse events concerned to SGLT2 inhibitors, namely, empagliflozin, dapagliflozin, and canagliflozin were obtained under the Freedom of Information Act for 5 years ending in August 31, 2015. The data were evaluated for incidents of ketoacidosis by looking for keywords such as diabetic ketoacidosis, ketoacidosis, lactic acidosis, acidosis, and metabolic acidosis. Results were tabulated individually for empagliflozin (n=260 adverse event reports), dapagliflozin (n=520), and canagliflozin (n=2159). Adverse events were categorized according to age, gender, and insulin use. Results: There were 46, 144, and 450 reports of ketoacidosis concerned with the use of empagliflozin, dapagliflozin, and canagliflozin, respectively. The use of SGLT2 inhibitors was not strictly limited to patients with type 2 diabetes but was cut across categories of insulin use, including a total of 172 cases of SGLT2-related ketoacidosis in individuals above the age of 40 who were not on insulin. Conclusion: Further studies should focus to detect pleiotropic effects of SGLT2 inhibitors, particularly with other oral antihyperglycemic drugs or insulin. A review of the literature suggests that patients with type 2 diabetes with low C-peptide level may be at increased risk of ketoacidosis, particularly if they are on statins and diuretics due to hypokalemia and impaired release of insulin. More studies are warranted to further clarify these mechanisms.
Citable link to this pagehttp://nrs.harvard.edu/urn-3:HUL.InstRepos:33490793
- HMS Scholarly Articles